Hail, Custer
- When
- April 27, 11:08 AM CST
- Where
- Custer County, 2.14 mi SSW of Oconto
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 41.120, -99.790
A warm front lifting north became the focus for early afternoon scattered severe thunderstorms on April 27th. 25 inches reported in southwest Custer County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LBF wrote it up.
A warm front lifting north became the focus for early afternoon scattered severe thunderstorms on April 27th. Storms developed shortly after noontime with hail, the largest 1.25 inches reported in southwest Custer County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at Apr 27, 6:07 AM CST, 5 hours 1 minute earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE NORTH PLATTE NE 707 AM CDT SUN APR 27 2014 .SHORT TERM...(TODAY AND TONIGHT) ISSUED AT 336 AM CDT SUN APR 27 2014 EARLY THIS MORNING 986MB SURFACE LOW OVER KOGA. TEMPERATURES RANGE FROM THE 50S OVER THE NEBRASKA PANHANDLE TO THE LOW 70S OVER SOUTHWEST NEBRASKA. DEWPOINTS IN THE 20S OVER SOUTHWEST NEBRASKA AND IN THE 40S OVER THE PANHANDLE ON THE BACKSIDE OF THE SURFACE LOW. MOISTURE POOLING ALONG THE FRONT OVER NORTH CENTRAL NEBRASKA WITH TD'S AROUND 60F. MOST CONVECTION FIRING OVER CENTRAL SOUTH DAKOTA INTO MINNESOTA AND IOWA. UPPER CLOSED LOW OVER SOUTHEAST COLORADO AS SEEN IN WATER VAPOR. WESTERN NEBRASKA IS IN AREA OF DIVERGENCE ALOFT. BUFR AND BUFKIT SOUNDINGS INDICATING A STRONG CAP IN PLACE OVER WESTERN NEBRASKA THIS MORNING. THIS IS VERIFIED BY THE LACK OF CONVECTION AS SEEN ON KLNX RADAR. CAP SHOULD BEGIN TO ERODE THROUGH THE MORNING AS UPPER LOW MOVES INTO WESTERN KANSAS. BEST DYNAMICS FOR SEVERE WEATHER OVER NORTH CENTRAL NEBRASKA WITH HIGHER TD'S AND DEEP LAYER MOISTURE WITH BETTER LIFT. STRONG GRADIENT WINDS TO DEVELOP ON THE BACKSIDE OF LOW PRESSURE AS THE VERTICALLY STACKED SYSTEM MOVES SLOWLY EAST ALONG NEBRASKA KANSAS BORDER. HAVE ADDED A WIND ADVISORY OVER THE EASTERN NEBRASKA PANHANDLE AND SOUTHWEST NEBRASKA THROUGH THE AFTERNOON AND THEN CARRIED A WIND ADVISORY OVER MOST OF WESTERN NEBRASKA THROUGH THE OVERNIGHT. COLDER AIR FILTERING IN OVERNIGHT AND HAVE SOME MIXED PRECIPITATION OVER THE PINE RIDGE AREA LATE TONIGHT BUT NOT REAL CONFIDENT. MODELS DIFFER ON AMOUNT OF COLD AIR OVER THE NORTHWEST. .LONG TERM...(MONDAY THROUGH SATURDAY) ISSUED AT 336 AM CDT SUN APR 27 2014 12Z MONDAY AND BEYOND. FORECAST CONCERNS IN THE EXTENDED REVOLVES AROUND THE PERSISTENT-SLOW MOVING UPPER LEVEL LOW WHICH IS EXPECTED TO BRING PRECIPITATION AND GUSTY CONDITIONS TO MUCH OF THE REGION THROUGH MID/LATE WEEK. WIND AND/OR WINTER WEATHER HEADLINES ARE ANTICIPATED. BUILDING HEIGHTS ACROSS THE EASTERN CONUS WILL CAUSE THE SOUTHWEST UPPER LEVEL LOW TO EFFECTIVELY STALL AND TAKE ON A NEGATIVE TILT ATOP CENTRAL NEBRASKA ON MONDAY. AS THIS OCCURS...MOISTURE WILL CONTINUE TO WRAP AROUND THE LOW AND INTERACT WITH STRONG MID-LEVEL FRONTOGENETIC FORCING. A NICE DEFORMATION BAND/S/ OF PRECIPITATION ARE ANTICIPATED TO DEVELOP AND REMAIN QUASI-STATIONARY ACROSS OUR NORTHERN AND CENTRAL ZONES MONDAY INTO TUESDAY. THE MEDIUM RANGE MODELS HAVE COME INTO BETTER OVERALL AGREEMENT WITHIN THE PAST 24 HOURS...BUT BEYOND LATE MONDAY...DIFFERENCE IN THE GUIDANCE BECOMES READILY APPARENT. THE NAM CONTINUES TO DISPLAY A QUICK BIAS WITH THE UPPER LEVEL LOW...AND PROJECTS THE COLDEST H85 AIR ON THE BACKSIDE OF THE MEANDERING LOW. THIS IN TURN WOULD PROVIDE FOR A MORE RAPID CHANGEOVER TO SNOW ACROSS OUR NORTHWEST/NORTHERN ZONES. THE GFS IS SIGNIFICANTLY WARMER THROUGH 12Z TUESDAY...SUPPORTING RAIN FOR MUCH OF THE EVENT. BUT THE GFS HAS COME INTO BETTER ALIGNMENT WITH CMC AND ECMWF CONCERNING THE TRACK OF THE H5/SFC LOW. THE EURO CAMP SUPPORTS A CHANGEOVER MONDAY NIGHT INTO EARLY TUESDAY. GIVEN THE DEGREE OF DOWNSTREAM RIDGING...THE NAM WAS DEEMED TOO QUICK...AND THUS WAS DISCOUNTED. WILL CONTINUE TO TREND THE FORECAST TO THE SLOWER SOLUTIONS...WHICH FAVORS A GENERAL BLEND OF THE ECMWF...CANADIAN...AND NOW THE GFS SOLUTIONS. HOWEVER WILL NOT PUT TOO MUCH STOCK INTO THE WARMER PROFILES AS PREDICTED BY THE GFS...AS THERE IS ENOUGH CONFIDENCE THAT SNOW WILL FALL...ESPECIALLY ACROSS NORTHWEST NEBRASKA. DESPITE FREEZING LEVELS OF ONLY A COUPLE HUNDRED FEET...SFC T/S DO NOT FALL AOB 0C UNTIL EARLY WEDNESDAY. THUS WILL GO WITH A PREVAILING RAIN/SNOW MIX GENERALLY ACROSS OUR NORTHWEST TUESDAY MORNING...THEN BRING RAIN BACK AS TEMPERATURES WARM WITH THE HIGH SUN ANGLE TUESDAY AFTERNOON. SINCE ACCUMULATIONS ARE EXPECTED TO BE MINIMAL /OR NIL/...WINTER HIGHLIGHTS WILL NOT BE ISSUED WITH THIS FORECAST PACKAGE. CONCERNING THOUGH IS THE STRONG NORTHWEST WIND ON THE BACKSIDE OF THE SURFACE LOW. IF TEMPERATURES COOL A FEW DEGREES MORE THAN ANTICIPATED /NAM IS ONTO SOMETHING/...WINTER IMPACTS WOULD BE SIGNIFICANT. WITH THE MODELS COMING INTO SOMEWHAT BETTER AGREEMENT CONCERNING THE TRACK OF THE SFC LOW...VERY WINDY CONDITIONS ARE ANTICIPATED ACROSS THE WESTERN 2/3RDS OF THE FORECAST AREA MONDAY. SERIOUSLY DEBATED ISSUING A HIGH WIND WATCH FOR THIS AREA AS A EXTREMELY TIGHT PRESSURE GRADIENT WILL WORK WITH CAA AND MIXING ALOFT TO PROMOTE THESE GUSTY CONDITIONS. AFTER COLLABORATION WITH OUR WESTERN/SOUTHERN NEIGHBORS...WILL WAIT AS CURRENT HEADLINES TAKE PRECEDENCE AND PLAN TO KEEP THINGS SIMPLE. THIS PLAN WORKS WELL AS IF SNOW WERE TO FALL...THEN WINTER HEADLINES WOULD TRUMP AREAS WHERE WIND HIGHLIGHTS WOULD BE NEEDED. TUESDAY WILL BE WINDY AS WELL...ADDITIONAL WIND HEADLINES MAY BE NEEDED. TUESDAY NIGHT AND BEYOND...THE UPPER LEVEL LOW WILL CONTINUE TO MEANDER OVER THE MIDWEST CORN BELT BEFORE LIFTING TOWARD THE GREAT LAKES REGION LATE WEDNESDAY. THE THREAT FOR LIGHT PRECIPITATION WILL CONTINUE THROUGH THURSDAY WITH A LIMITED CHANCE FOR RAIN OR SNOW OVER NORTHERN NEBRASKA DURING THE OVERNIGHT AND EARLY MORNING HOURS. AFTER A COOL START WEDNESDAY TEMPERATURES WILL SLOWLY MODERATE INTO THE 50S FOR WEDNESDAY AND THURSDAY...APPROACHING THE 60S FOR FRIDAY AND SATURDAY AS THE UPPER LEVEL LOW IS ABSORBED BY THE NRN STREAM AND LIFTED INTO EASTERN CANADA. && .AVIATION...(FOR THE 12Z TAFS THROUGH 12Z MONDAY MORNING) ISSUED AT 706 AM CDT SUN APR 27 2014 SHOWERS AND THUNDERSTORMS WILL DEVELOP OVER WESTERN NEBRASKA TODAY. SOME OF THESE STORMS WILL BE CAPABLE OF LARGE HAIL. EAST OF A LINE FROM KVTN TO KLBF WINDS WILL BE SOUTHERLY AND GUSTY AND WEST OF THE LINE WINDS WILL BE NORTHERLY AND WILL INCREASE THROUGH THE AFTERNOON WITH GUSTS TO AROUND 35 MPH. NORTHWEST WINDS WILL INCREASE THROUGH THE EVENING AND SPREAD EAST ACROSS THE WESTERN NEBRASKA SANDHILLS. CEILINGS WILL LOWER INTO MVFR CATEGORIES THIS AFTERNOON AND CONTINUE IN MVFR OVERNIGHT. && .LBF WATCHES/WARNINGS/ADVISORIES... WIND ADVISORY FROM NOON TODAY TO 6 AM MDT MONDAY FOR NEZ004-022- 035-056>058-069. WIND ADVISORY FROM 7 PM CDT /6 PM MDT/ THIS EVENING TO 7 AM CDT /6 AM MDT/ MONDAY FOR NEZ023>025-036-037-059-070-071-094. && SHORT TERM...POWER LONG TERM...JACOBS AVIATION...POWER
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTH PLATTE NE 459 AM CDT SUN APR 27 2014 NEZ004>010-022>029-035>038-056>059-069>071-094-281000- SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN- GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON- LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER- WESTERN CHERRY- 459 AM CDT SUN APR 27 2014 /359 AM MDT SUN APR 27 2014/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH CENTRAL NEBRASKA. .DAY ONE...TODAY AND TONIGHT. THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORM DEVELOPMENT OVER NORTH CENTRAL NEBRASKA EAST OF A LINE FROM THEDFORD TO BROKEN BOW TODAY. THE PRIMARY THREAT IS LARGE HAIL. STRONG NORTHWEST WINDS WILL DEVELOP OVER THE SOUTHEAST NEBRASKA PANHANDLE AND SOUTHWEST NEBRASKA THROUGH THE AFTERNOON AND THEN SPREAD EAST OVER NIGHT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. MONDAY THROUGH WEDNESDAY...A POWERFUL SLOW MOVING STORM SYSTEM WILL MOVE EAST ACROSS THE CENTRAL PLAINS. STRONG WINDS AND SHARPLY COOLER TEMPERATURES ARE EXPECTED MONDAY THROUGH WEDNESDAY. RAIN MAY CHANGE TO SNOW ACROSS THE WESTERN SANDHILLS AND THE EASTERN NEBRASKA PANHANDLE EARLY MONDAY MORNING. MEASURABLE SNOW IS POSSIBLE AGAIN MONDAY NIGHT AND TUESDAY NIGHT ACROSS SHERIDAN COUNTY. THE COMBINATION OF SNOW AND WIND COULD PRESENT A WINTER WEATHER HAZARD FOR MOTORISTS AND LIVESTOCK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED OVER NORTH CENTRAL NEBRASKA TODAY. && GET YOUR WEATHER...HYDROLOGICAL...AND CLIMATE INFORMATION AT HTTP://WWW.WEATHER.GOV/NORTHPLATTE (ALL LOWERCASE) MP
The North Platte radar (KLNX), 114 km away, was scanning. The volume nearest the first event began at 17:09 UTC.
8 hail. Local standard time, as filed.
Hail covered the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2014Every state in 2014This day in weather historyWarnings in Nebraska, April 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 508088, 508089, 508090, 508091, 508092, 508093, 508094, 508095.